Maine, 2009

Hail in Maine, July 16, 2009

July 16, 2009 · NWS GYX · 1 event in 1 county or zone

Thunderstorms developed ahead of a shortwave approaching from the west. 88 inch hail in York County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Thunderstorms developed ahead of a shortwave approaching from the west. An isolated severe thunderstorm produced .88 inch hail in York County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 16, 2:25 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 16, 2:25 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
325 PM EDT THU JUL 16 2009

.SYNOPSIS...
WEAK TROUGH SWINGS THROUGH NEW HAMPSHIRE AND MAINE THIS EVENING.
LOW PRESSURE WILL FORM NEAR THE VIRGINIA COASTLINE FRIDAY...BEFORE
REACHING COASTAL MAINE SATURDAY MORNING. AN UPPER LEVEL LOW
PRESSURE SYSTEM WILL KEEP THINGS UNSETTLED INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
CONVECTION CONTINUES TO FIRE OVER AND WEST OF OUR FORECAST AREA
THIS AFTERNOON IN RESPONSE TO WEAK SURFACE TROUGH HEADING EAST.
COLD POOL ALOFT...WITH ASSOCIATED LOW LEVEL THERMAL ADVECTION WILL
CONTINUE TO DESTABILIZE THE ATMOSPHERE FOR THE NEXT FEW HOURS.
BEST CHANCE FOR ISOLATED STRONG/SEVERE THUNDERSTORMS WILL BE OVER
SOUTHERN NEW HAMPSHIRE. SURFACE READINGS IN THE AREA ARE NOW NEAR
80 DEG WITH DEW POINTS CLIMBING INTO THE MID 60S. THREAT WOULD BE
FOR DAMAGING WINDS OR HAIL. HAVE KEPT ENHANCED WORDING IN THE
SOUTHERN NEW HAMPSHIRE COUNTIES.

PRECIPITATION SHOULD ROLL THROUGH THE REGION AND BEGIN TO TAPER
OFF BETWEEN 02-03Z. THEREAFTER...LOW CLOUDS AND FOG MAY QUICKLY
DEVELOP THIS EVENING. HAVE ADDED FOG TO THE FORECAST.

BLEND OF MAV/MET MOS USED FOR OVERNIGHT MINS.

&&

.SHORT TERM /FRIDAY/...
WILL WE ACTUALLY HIT 80F TOMORROW? IF SO...THIS WOULD BE THE FIRST
TIME (IN PORTLAND) SINCE MAY 26TH. WILL TREND SLIGHTLY BELOW
MACHINE GUIDANCE HOWEVER WITH MARITIME CONDITIONS STILL IN PLACE.

RAIN FROM APPROACHING COASTAL LOW WILL APPROACH THE REGION LATE IN
THE 2ND PERIOD...HOWEVER...EXPECT MAINLY DRY CONDITIONS DURING THE
DAY FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
THE H5 LOW WILL CONTINUE TO INFLUENCE OUR WEATHER FOR SEVERAL MORE
DAYS. THE 12Z MODEL SOLUTIONS INDICATE THAT THE HEAVIER RAINFALL
ASSOCIATED WITH THE SURFACE LOW PRESSURE AREA EJECTING TO THE
NORTHEAST SHOULD ARRIVE SATURDAY MORNING WITH QPF AMOUNTS OF A
HALF INCH TO AN INCH POSSIBLE. IMPROVING WEATHER SHOULD THEN
FOLLOW FOR THE SECOND HALF OF THE WEEKEND WITH PARTLY SUNNY SKIES
SUNDAY SOUTH OF THE MOUNTAINS. BEYOND THAT WOULD EXPECT SOMEWHAT
UNSETTLED WEATHER TO CONTINUE WITH SCATTERED SHOWERS AT TIMES AND
SOME PEAKS OF SUN NOW AND THEN. BEST CHANCE FOR A SUNNY DAY
APPEARS TO BE ON WEDNESDAY AS AN H5 RIDGE BUILDS OVER NEW
ENGLAND...BUT CONFIDENCE IS LOW OF THE TIMING OF THESE DETAILS
6 TO 7 DAYS OUT WITH AN ATYPICAL SUMMER WEATHER PATTERN. OVERNIGHT
LOW TEMPERATURES ARE EXPECTED TO AVERAGE NEAR NORMAL TO SLIGHTLY
ABOVE NORMAL WHILE DAYTIME HIGH TEMPERATURES SHOULD AVERAGE NEAR
NORMAL TO SLIGHTLY BELOW NORMAL.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SHORT TERM...CONDITIONS DETEORATE THIS EVENING INTO IFR CONDITIONS
IN SOUPY MARITIME AIRMASS. CEILINGS DROP TO LIFR THIS
EVENING...WITH CLOUDS/FOG GRADUALLY LIFTING ON FRIDAY.

LONG TERM...IFR CONDITIONS ARE POSSIBLE AGAIN FRIDAY NIGHT WITH
FOG...SHOWERS AND POSSIBLE THUNDERSTORMS. CONDITIONS IMPROVE
SATURDAY AFTERNOON AND EXPECT MAINLY VFR CONDITIONS SUNDAY THROUGH TUESDAY.

&&

.MARINE...
SHORT TERM...SEAS ARE MARGINAL TONIGHT...BUT HAVE RAISED SCAS FOR
SEAS OVER THE OPEN WATERS. DID DROP SEAS BELOW WNA GUIDANCE BY A
FOOT OR TWO WHICH STILL LEAVES OUR WATERS IN THE 3-5 FOOT RANGE.

LONG TERM...WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL
CRAFT ADVISORY CRITERIA.  NO FLAGS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 6 PM THIS EVENING
     TO 6 AM EDT FRIDAY FOR ANZ150-152-154.

&&
Hazardous weather outlook, Jul 16, 8:49 AM EST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
949 AM EDT THU JUL 16 2009

NHZ001>003-171400-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
949 AM EDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MEZ007>009-012>014-018>028-NHZ004-010-013-014-171400-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN CARROLL-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
949 AM EDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-171400-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
949 AM EDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NHZ005>009-171400-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
949 AM EDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND
NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CROSS THE REGION THIS AFTERNOON.
ISOLATED STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 16, 2:16 PM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
316 PM EDT THU JUL 16 2009

NHZ007-008-162000-
MERRIMACK-SULLIVAN-
316 PM EDT THU JUL 16 2009

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY AND MERRIMACK
COUNTY THROUGH 400 PM EDT...

AT 315 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF WEST UNITY...OR
ABOUT 5 MILES SOUTHEAST OF CLAREMONT...MOVING EAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WEST UNITY...
CLAREMONT...ACWORTH...UNITY...LEMPSTER...EAST LEMPSTER...NEWPORT...
GOSHEN...PILLSBURY STATE PARK AND CROYDON THROUGH 400 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...LOCALLY HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH CAN
BE EXPECTED WITH THIS STORM.

DAG
Special weather statement, Jul 16, 2:44 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
344 PM EDT THU JUL 16 2009

MEZ021-025>027-162030-
KENNEBEC-KNOX-LINCOLN-SAGADAHOC-
344 PM EDT THU JUL 16 2009

...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY...KNOX COUNTY...
SAGADAHOC COUNTY AND LINCOLN COUNTY THROUGH 430 PM EDT...

AT 343 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF RICHMOND...OR ABOUT 7
MILES SOUTH OF GARDINER...MOVING EAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WEST GARDINER...PEACOCK
BEACH STATE PARK...RICHMOND...RANDOLPH...PITTSTON...HALLOWELL...
GARDINER...FARMINGDALE...DRESDEN AND CHELSEA THROUGH 430 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...LOCALLY HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 35 MPH CAN
BE EXPECTED WITH THIS STORM.

DAG
Special weather statement, Jul 16, 3:06 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
406 PM EDT THU JUL 16 2009

NHZ008-162045-
MERRIMACK-
406 PM EDT THU JUL 16 2009

...STRONG THUNDERSTORMS WILL IMPACT MERRIMACK COUNTY THROUGH 445 PM
EDT...

AT 406 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES WEST OF SUTTON...OR ABOUT 5
MILES SOUTH OF NEW LONDON...MOVING EAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND JOHN HAY NATIONAL
WILDLIFE REFUGE...NEWBURY...NEW LONDON...WADLEIGH STATE PARK...
SUTTON...WARNER...WINSLOW STATE PARK...ROLLINS STATE PARK...ANDOVER
AND WEST FRANKLIN THROUGH 445 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...LOCALLY HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

DAG
Special weather statement, Jul 16, 3:08 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
408 PM EDT THU JUL 16 2009

NHZ006-009-162100-
BELKNAP-SOUTHERN CARROLL-
408 PM EDT THU JUL 16 2009

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY AND CARROLL COUNTY
THROUGH 500 PM EDT...

AT 408 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LOCHMERE...OR ABOUT 4 MILES
SOUTHWEST OF LACONIA...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LOCHMERE...BELMONT...
AHERN STATE PARK...LACONIA...GILFORD...ELLACOYA STATE PARK...ALTON
BAY...MIRROR LAKE AND EAST ALTON THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...LOCALLY HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

DAG
Special weather statement, Jul 16, 3:43 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
443 PM EDT THU JUL 16 2009

NHZ008-009-162130-
BELKNAP-MERRIMACK-
443 PM EDT THU JUL 16 2009

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY AND MERRIMACK
COUNTY THROUGH 530 PM EDT...

AT 443 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF SALISBURY...OR
ABOUT 8 MILES SOUTHWEST OF FRANKLIN...MOVING EAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WEBSTER...
ANDOVER...SALISBURY...WEST FRANKLIN...FRANKLIN...BOSCAWEN...
PENACOOK...TILTON-NORTHFIELD...TILTON AND NORTHFIELD THROUGH 530 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...LOCALLY HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

DAG
Special weather statement, Jul 16, 3:51 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
451 PM EDT THU JUL 16 2009

MEZ018-NHZ006-009-010-162130-
BELKNAP-INTERIOR YORK-SOUTHERN CARROLL-STRAFFORD-
451 PM EDT THU JUL 16 2009

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...YORK COUNTY AND CARROLL COUNTY THROUGH 530 PM EDT...

AT 451 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER EAST ALTON...OR ABOUT 12 MILES
SOUTH OF OSSIPEE...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND MIRROR LAKE...EAST ALTON...ALTON
BAY...WOLFEBORO...NEW DURHAM...BRIDGEWATER...ALTON...WENTWORTH STATE
PARK...MIDDLETON AND BROOKFIELD THROUGH 530 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...LOCALLY HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 35 MPH CAN
BE EXPECTED.

DAG

The radar

The Portland,ME radar (KGYX), 64 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, York

When
July 16, 5:17 PM EST to 5:20 PM EST
Where
York County, 1.22 mi NW of Springvale
Measured
0.88 in hail
Reported by
Public
Coordinates
43.480, -70.820

A severe thunderstorm produced .88 inch hail near Springvale.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187231.